Alert archive / Oklahoma / Tornado Warnings in 2006

Tornado Warning 10, NWS Shreveport, LA

September 21, 2006McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at Sep 21, 2006, 9:55 PM CDT for McCurtain County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2006, 9:55 PM CDT (02:55 UTC)
Expired
Sep 21, 2006, 10:30 PM CDT
In force
35 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 101 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 2:51 PM CDTTornado WatchSPC7 hr
Sep 21, 9:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 220259
TORSHV
OKC089-220330-
/O.NEW.KSHV.TO.W.0010.060922T0255Z-060922T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1030 PM CDT

* AT 955 PM CDT...LOCAL FIRE DEPARTMENTS AND DOPPLER WEATHER RADAR
  INDICATED A TORNADO 8 MILES SOUTHWEST OF SMITHVILLE...MOVING EAST
  AT 40 MPH. A TORNADO WAS REPORTED ON THE GROUND EARLIER IN PICKENS
  OKLAHOMA. 

* THE TORNADO IS EXPECTED TO BE NEAR...SMITHVILLE AND WATSON BY 
  1005 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 1030 PM CDT.

LAT...LON 3450 9448 3431 9448 3429 9476 3434 9476
      3435 9478 3446 9478 3446 9469 3448 9467

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Sep 21, 8:18 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 21, 8:18 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 PM CDT THU SEP 21 2006

.DISCUSSION...
JUST SENT UPDATE TO ACCOUNT FOR LATEST WCN TO TOR WATCH #783.
COUNTIES WERE DROPPED FROM THE WATCH SOUTH OF A LINE FROM
MOUNT VERNON TO LINDEN TEXAS. ONE LONE THUNDERSTORMS HAS
MANAGED TO OVERCOME AND INCREASINGLY STABLE BOUNDARY LAYER
THIS EVENING ACROSS SE ATOKA/SW PUSHMATAHA COUNTIES IN SOUTHEAST
OKLAHOMA. THIS STORM HAS DEVELOPED GOOD ROTATION AND LIKELY
CONTAINS A TORNADO ATTM. PRESENT MOVEMENT A LITTLE NORTH OF DUE
EAST AT 45 MPH. THIS WILL POSSIBLY PUT THE STORM INTO NORTHERN
MCCURTAIN COUNTY BY THE TOP OF THE HOUR.

13

&&

.PREV DISCUSSION... (ISSUED 716 PM CDT THU SEP 21 2006)

DISCUSSION...
WILL UPDATE AND REMOVE THE LAKE WIND ADVISORY HEADLINE FROM THE
ZONES EVEN THROUGH WE ARE STILL GETTING SOME GUSTS IN THE HIGHER
TEENS ACROSS NE TX AND SE OK ATTM. WINDS WILL LIKELY STAY UP ACROSS
THE WEST TONIGHT WITH THE INCREASING LOW LEVEL JET BUT WILL REMAIN
JUST UNDER CRITERIA. ISOLATED THUNDERSTORMS THAT DEVELOPED EARLIER
NEAR PARIS AND CLARKSVILLE TEXAS TO HUGO OKLAHOMA HAVE DISSIPATED
AS THERE REMAINS A SHARP CONTRAST IN THE AIRMASS AS THE STORMS
MOVE FURTHER NORTH AND EAST OF THE RED RIVER VALLEY. INSTABILITY
SEVERELY LACKING FOR THIS EVENT ACROSS OUR REGION BUT DYNAMICS
REMAIN VERY IMPRESSIVE WITH DEEP LAYER SHEAR VALUES NEAR 65KTS IN
THE 0-6KM LAYER. BELIEVE WE ARE RUNNING OUT OF TIME FOR THESE
STORMS TO BECOME SURFACE BASED HOWEVER...AND WOULD ASSUME THAT
CLOSER TO MIDNIGHT...THE STORMS SHOULD BECOME PREDOMINANTLY
ELEVATED IN NATURE. NEW LINE OF CONVECTION CURRENTLY DEVELOPING
FROM NEAR DURANT TO MCCALESTER OK HAS COME UP QUICKLY AND GIVEN
THE VEERING PROFILE ACROSS S OK/ N TX ATTM...IF THE STORMS CAN
OVERCOME A STRENGTHENING BOUNDARY LAYER...THEY SHOULD QUICKLY
BECOME SEVERE.

FOR THE UPDATE...DID ADJUST TEMPS UPWARDS JUST A FEW DEGREES
ACROSS NE TX BUT LEFT THE REMAINDER OF THE REGION UNCHANGED.

UPDATE OUT SHORTLY...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  93  76  91 /  30  30  20  50
MLU  70  87  72  91 /  30  30  30  50
DEQ  67  90  70  90 /  50  30  30  50
TXK  72  90  74  91 /  50  30  30  50
ELD  70  88  74  90 /  30  30  30  50
TYR  74  92  76  92 /  50  30  30  50
GGG  74  93  75  91 /  30  30  30  50
LFK  74  92  77  91 /  30  30  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/44
Hazardous weather outlook, Sep 21, 4:15 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
415 PM CDT THU SEP 21 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
415 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS EVENING AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO
THE OVERNIGHT HOURS...MAINLY ALONG AND NORTH OF THE INTERSTATE 30
CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS.

MOISTURE IS INCREASING RAPIDLY ACROSS THE REGION AHEAD OF AN UPPER
LEVEL STORM SYSTEM WHICH IS POISED TO MOVE ACROSS THE RED RIVER
VALLEY OF NORTHERN TEXAS AND SOUTHERN OKLAHOMA TONIGHT. WINDS ARE
VERY STRONG IN THE LOWER LEVELS OF THE ATMOSPHERE AND THESE WINDS
ARE EXHIBITING QUITE A BIT OF TURNING WITH HEIGHT. AS A RESULT...IF
THUNDERSTORMS DEVELOP LATER TONIGHT...THEY WILL HAVE THE CAPABILITY
OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE
TORNADOES. AGAIN...THE AREA MOST LIKELY TO SEE ORGANIZED SEVERE
THUNDERSTORMS TONIGHT ARE THOSE AREAS ALONG AND NORTH OF THE
INTERSTATE 30 CORRIDOR...INCLUDING THE NORTHERN HALF OF NORTHEAST
TEXAS...MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA AND THE ADJACENT
COUNTIES OF SOUTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE FOUR STATE
REGION FRIDAY THROUGH SUNDAY MORNING...AS A STRONG STORM SYSTEM
CONTINUES TO AFFECT OUR REGION. THE MAIN SEVERE WEATHER RISK APPEARS
TO BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR...AND THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS EVENING AND THROUGHOUT THE OVERNIGHT
HOURS IF AND WHEN SEVERE THUNDERSTORMS DEVELOP ACROSS NORTH TEXAS
AND SOUTHERN OKLAHOMA LATER TONIGHT.

13

In the hours before

Local storm report, Sep 21, 9:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TORNADO          PICKENS                 34.40N 95.03W
09/21/2006                   MCCURTAIN          OK   FIRE DEPT/RESCUE

            TORNADO ON GROUND.

&&

JD

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:02 PM CDTTornado WarningSHVMcCurtain58 min
Sep 22, 3:43 AM CDTLake Wind AdvisorySHVMcCurtain15 hr

Nearby

Tornado Warnings in Oklahoma, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.